Colorado, 2017Lightning Strike in Colorado, September 30, 2017
September 30, 2017 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm in Archuleta County produced a number of cloud-to-ground lightning strikes, with at least one that resulted in property damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm in Archuleta County produced a number of cloud-to-ground lightning strikes, with at least one that resulted in property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:56 AM MST, 44 minutes earlier.
Area forecast discussion, Sep 30, 10:56 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1156 AM MDT Sat Sep 30 2017
.SHORT TERM...(Today through Sunday)
Issued at 426 AM MDT Sat Sep 30 2017
A -25C core @ 500mb closed low will drop into the Pacific NW over
the next 36 hours, with excellent dynamics and a strong upper
level jet accompanying it. An active weather day expected today as
a couple of weather features track west to east through the
region. A well-defined shortwave disturbance on satellite this
morning will reach eastern Utah late this morning and western
Colorado by noon with strong upper level jet support on its heels.
Showers and thunderstorms along this shortwave may pack some
punch, with the strongest storms expected over the southwestern
Colorado valleys this afternoon with forecast CAPE values over
1000J/kg and 40+kts of bulk shear to support organized storms.
Considering this energy and moisture availability, very heavy rain
will be possible with stronger storms. Decided against a flash
flood watch, anticipating the threat will be isolated. Initial
storm motion is expected to be southwest to northeast...then
becoming west to east with an additional line of thunderstorms
developing mainly from the Uncompahgre Plateau and north this
evening. Forecast models are hinting that these thunderstorms will
continue overnight into Sunday as they trek eastward across
Colorado.
The cold core closed low will drop further south as a 100+ kt
upper level polar jet reaches eastern UT and western CO Sunday
morning. Showers and thunderstorms may continue across NE Utah and
NW Colorado Sunday morning, but will further develop Sunday
afternoon as the cold front associated with this system stalls
somewhere near the I-70 corridor. The trickiest part of this
forecast is figuring out where exactly the front will stall on
Sunday and into Monday.
.LONG TERM...(Sunday night through Friday)
Issued at 426 AM MDT Sat Sep 30 2017
Cooler air really begins to drop into Utah and Colorado on Sunday
night with 700 mb temps reaching somewhere between -3 and -5C by
early Monday morning. Anticipating measurable snow above about
8,000 ft in the Flattops, Elkhead, Park, Gore Ranges and even
into the Roan Cliffs Sunday night into Monday morning. Initial
estimates predicted are in the 4-8" range above 9,000 ft in these
areas, with quickly lowering amounts below 9,000 ft down to 8000
ft. The high country (above 10,000ft) could see significant
amounts of snow wherever the front stalls, but want to see
continued indication that cold enough air will get to region for
significant snow before issuing any headlines. Rain and snow are
progged to remain along or north of I-70.
For the synoptic pattern, global models are in good agreement
through Monday afternoon, but consistency in the location and
depth of the trough diverge beyond Tuesday. The GFS cuts off an
area of low pressure over the northern Great Basin, with stronger
southwesterly flow over the western slope on Tuesday. The ECMWF
does not cut off the upper level low until Wednesday, keeping the
western slope drier. Both solutions indicate southwesterly flow of
some extent over the Four Corners, with the jet slowly lifting
north by Friday. This northward shift of the jet should allow some
milder weather to work back into the region, with temperatures
trending upward to near seasonal averages by Wednesday through
Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1156 AM MDT Sat Sep 30 2017
An upper level disturbance will bring numerous thunderstorms to
west-central and northwest Colorado this afternoon and evening.
This activity will result in brief MVFR visibility in heavy rain
to TAF sites along the I-70 corridor and CIGS below ILS
breakpoints at KRIL, KEGE and KASE. Showers will be more
scattered over the south, but could bring additional rain to KTEX,
KDRO and KGUC with conditions similar to those described
previously. Guidance suggests showers will hold off over KVEL
until this evening, but this activity is unlikely to cause flight
conditions to fall below VFR levels there. Showers will decrease
this evening and overnight and chances for additional showers at
TAF sites are low.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JAM
LONG TERM...JAM/MAC
AVIATION...NL
Hazardous weather outlook, Sep 30, 3:50 AM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
450 AM MDT Sat Sep 30 2017
COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
450 AM MDT Sat Sep 30 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A storm system will bring gusty winds, rain, and thunderstorms to
the region today, with the strongest storms anticipated across
southwestern Colorado. Moderate to heavy rain will be possible
with stronger storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A cold front drops into Northeast Utah and Northwest Colorado
Sunday night into Monday morning. Moderate snow accumulations are
possible above 9000 ft mainly north of I-70. Light snow
accumulations may impact Vail Pass early Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but spotters are encouraged
to report significant weather to the National Weather Service.
In the hours before
Special weather statement, Sep 30, 6:18 AM MST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
718 AM MDT SAT SEP 30 2017
COZ019-021-301400-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
718 AM MDT SAT SEP 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA COUNTY UNTIL
800 AM MDT...
At 718 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cortez, or 32 miles north of Shiprock, moving
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cortez, Mancos and Mesa Verde National Park.
This includes the following highways...
U.S. Highway 160 in Colorado between mile markers 41 and 60.
Colorado 145 between mile markers 13 and 22.
LAT...LON 3711 10847 3721 10865 3759 10838 3744 10811
TIME...MOT...LOC 1318Z 215DEG 31KT 3724 10850
NL
Special weather statement, Sep 30, 6:57 AM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
757 AM MDT SAT SEP 30 2017
COZ018>021-301430-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
757 AM MDT SAT SEP 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOLORES AND NORTH
CENTRAL MONTEZUMA COUNTIES UNTIL 830 AM MDT...
At 753 AM MDT, Doppler radar was tracking a strong thunderstorm near
Dolores, or 32 miles northwest of Durango, moving northeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dolores, Dunton and Stoner.
This includes Colorado 145 between mile markers 12 and 36, and
between mile markers 49 and 54.
LAT...LON 3741 10833 3749 10852 3790 10835 3788 10825
3783 10820 3780 10794
TIME...MOT...LOC 1353Z 208DEG 34KT 3752 10840
ADLLocal storm report, Sep 30, 10:55 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1155 AM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL PALISADE 39.11N 108.36W
09/30/2017 E0.25 INCH MESA CO PUBLIC
&&Local storm report, Sep 30, 10:56 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 2 SE FRUITA 39.14N 108.70W
09/30/2017 E0.25 INCH MESA CO NWS EMPLOYEE
BRIEF HEAVY RAIN, GUSTY WINDS.
&&Local storm report, Sep 30, 11:09 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1209 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 1 S FRUITVALE 39.08N 108.48W
09/30/2017 E0.25 INCH MESA CO PUBLIC
&&Local storm report, Sep 30, 11:33 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1233 PM MDT SAT SEP 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TSTM WND GST 10 SSW DOUGLAS PASS 39.46N 108.88W
09/30/2017 M58 MPH GARFIELD CO MESONET
MESONET STATION DMMC2, DEMAREE - 16 N MACK.
&&Lightning, Archuleta
- When
- September 30, 11:40 AM MST
- Where
- Archuleta County, 4.16 mi ENE of Lonetree
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 37.193, -107.100
Lightning struck the Oak Brush communications site and damaged law enforcement communications equipment.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 30, 20172 deaths · 1 event
- Flash Flood and Flooding in Massachusetts, September 30, 2017$204,000 · 1 in hail · 10 events
- Flood and Hail in Rhode Island, September 30, 20170.75 in hail · 2 events
- Hail in Colorado, September 30, 20171.75 in hail · 2 events
- High Surf in Alaska, September 30, 20171 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 30, 20171 event
- Waterspout in North Atlantic Coastal Waters, September 30, 20171 event
- Funnel Cloud in Idaho, September 30, 20171 event
- Winter Weather in Colorado, September 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717142.